Arkansas, 2018

Tornado and Flash Flooding in Arkansas, June 13 to 14, 2018

June 13 to 14, 2018 · NWS LZK · 23 events in 14 counties and zones

Ahead of the front, storms became widespread over the southern half of the state on the 13th. There were numerous instances of severe weather, with mainly tree damage reported at multiple locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Ahead of the front, storms became widespread over the southern half of the state on the 13th. There were numerous instances of severe weather, with mainly tree damage reported at multiple locations.

There was also a weak tornado (the 25th of the year in Arkansas) witnessed between Des Arc and Little Dixie (both in Prairie County). The tornado (rated EF0) tracked one mile and was on the ground for fourteen minutes. The only damage was to a pumping station in a field. This was not a typical springtime tornado associated with a mesocyclone (a circulation that extends thousands of feet into the atmosphere). Instead, this landspout was shallow and mostly below the cloud base. Two days later, another landspout was reported five miles west of Wynne (Cross County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 13, 12:50 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 13, 12:50 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
150 PM CDT Wed Jun 13 2018

.SHORT TERM...Tonight Through Friday
Scattered convection is rejuvenating this afternoon with a little
better coverage than yesterday at this time. Although organized
severe weather will be low, frequent lightning and gusty winds will
accompany these summertime thunderstorms. Also important to note
will be storm motion and the threat for brief heavy downpours.
With little to push these along, the storm motion will be slow and
the threat exists for some thunderstorm training.

Over the last few days, clouds and bouts of rain have kept
temperatures in check. As we head into the end of the week, our
rain chances will diminish and heat index values will be on the
rise. This will need to be monitored over the next few days for
heat advisory considerations.

&&

.LONG TERM...Friday Night Through Wednesday
Saturday and Sunday will continue to be warm, as the ridge starts to
break down. Initially, any storms will be widely scattered,
diurnally driven. With the high humidity continuing, and
temperatures well into the 90s, afternoon heat index values could
range between 100 and 105 both days.

Fortunately for us, it does look like the ridge will continue to
break down/contract/displace itself (whatever you want to call it).
Either way, we will have a healthy dose of tropical moisture coming
up at us from the Gulf of Mexico, and this will allow us to see
decent rain chances over much of Arkansas. As an added bonus,
temperatures will be cooler as well (though they will depend on
cloud cover and any rain that falls). Temperatures will be much
closer to average for this time of year.&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     73  92  73  93 /  20  20  10  10
Camden AR         73  94  73  94 /  20  20  10  20
Harrison AR       71  89  71  90 /  20  20  10  10
Hot Springs AR    73  93  73  93 /  20  20  10  10
Little Rock   AR  74  93  73  93 /  20  20  20  10
Monticello AR     73  93  73  93 /  20  20  20  20
Mount Ida AR      73  93  72  92 /  20  10  10  10
Mountain Home AR  71  89  71  90 /  20  20  10  10
Newport AR        74  92  73  94 /  10  10  10  10
Pine Bluff AR     74  94  74  93 /  20  20  20  20
Russellville AR   73  92  72  92 /  20  20  10  10
Searcy AR         74  93  73  94 /  20  20  10  10
Stuttgart AR      74  94  74  94 /  20  20  20  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...61 / Long Term...57
Hazardous weather outlook, Jun 13, 3:56 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
456 AM CDT Wed Jun 13 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
456 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible across the area,
especially during the afternoon and early evening hours. A few
strong to briefly severe thunderstorms will be possible with this
activity, with damaging winds and small hail possible with the
strongest storms. Some locally heavy rainfall may also be seen.
However, widespread severe weather is not expected with this
activity.

Heat index values will warm into the mid 90s to just over 100
degrees by this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Isolated to scattered afternoon and early evening thunderstorms
will remain possible later this week into the weekend. The
overall threat for organized or widespread severe weather is
expected to remain low at this time. However, an isolated strong
to severe thunderstorm may be seen each day.

Heat index values each afternoon will warm into the mid 90s to
near or just over 100 through much of the week.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/Cooper

In the hours before

Special weather statement, Jun 13, 1:20 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Little Rock AR
220 PM CDT WED JUN 13 2018

ARZ043-044-131945-
Pulaski AR-Saline AR-
220 PM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND CENTRAL
PULASKI COUNTIES UNTIL 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Little Rock to 10 miles northwest of Salem
in Saline County. These storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Benton...                         West Little Rock...
Maumelle...                       Bryant...
Downtown Little Rock...           Southwest Little Rock...
Shannon Hills...                  Otter Creek...
Burns Park...                     Ironton...
Chenal Valley...                  Geyer Springs...
Mabelvale...                      Salem in Saline County...
State Fairgrounds...              Camp Robinson...
Pinnacle Mountain State Park...   Alexander...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 9226 3460 9275 3483 9271 3483 9229
TIME...MOT...LOC 1920Z 065DEG 3KT 3475 9233 3474 9268

57

The radar

The Little Rock radar (KLZK), 15 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 13, 1:35 PM CST
Where
Pulaski County, 1.14 mi E of Douglasville
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
34.720, -92.350

Thunderstorm winds caused damage to some power lines, resulting in scattered power outages in Little Rock.

Thunderstorm Wind, Saline

When
June 13, 1:52 PM CST
Where
Saline County, 0.69 mi N of Tatumville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.710, -92.580

Trees were blown down onto multiple homes near the 2000 block of Congo Ferndale Road.

Thunderstorm Wind, Saline

When
June 13, 2:16 PM CST
Where
Saline County, 0.9 mi NE of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.510, -92.620

Trees were blown down on Grand Avenue just outside the Haskell city limits.

Thunderstorm Wind, Hot Spring

When
June 13, 2:20 PM CST
Where
Hot Spring County, Glen Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.460, -92.730

A tree was blown down on U.S. Hwy 67.

Thunderstorm Wind, Montgomery

When
June 13, 2:35 PM CST
Where
Montgomery County, 0.57 mi W of Sweethome
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.580, -93.590

Trees were blown down.

Thunderstorm Wind, Grant

When
June 13, 2:44 PM CST
Where
Grant County, 1.79 mi SW of Belfast
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.400, -92.490

Trees were blown down.

Thunderstorm Wind, Grant

When
June 13, 2:58 PM CST
Where
Grant County, 0.9 mi NW of Sheridan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -92.410

Trees were blown down in Sheridan.

Flash Flood, Montgomery

When
June 13, 3:15 PM CST to 5:45 PM CST
Where
Montgomery County, 1.88 mi SSE of Mt Ida to 1.25 mi SW of Mt Ida
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.527, -93.613

There was flash flooding in the town of Mt. Ida, along with several area creeks out of their banks.

Thunderstorm Wind, Grant

When
June 13, 3:24 PM CST
Where
Grant County, Brush Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
34.220, -92.650

Thunderstorm winds caused damage to power lines, resulting in some power outages.

Thunderstorm Wind, Dallas

When
June 13, 3:37 PM CST
Where
Dallas County, 4.06 mi E of Willow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.140, -92.680

Large tree limbs were blown down.

Tornado, Prairie

When
June 13, 3:51 PM CST to 4:05 PM CST
Where
Prairie County, 1.13 mi W of Little Dixie to 1.46 mi ESE of Sand Hill
Rating
EF0
Path length
1.02 mi
Path width
20 yd
Property damage
$5,000
Reported by
Social Media
Coordinates
35.000, -91.390

A weak EF-0 tornado was observed yesterday in far northeast Prairie County. The landspout tornado lasted for about 14 minutes, moving very slowly to the southwest. The only damage noted was to a small field irrigation pump station.

Thunderstorm Wind, Clark

When
June 13, 4:05 PM CST
Where
Clark County, 0.9 mi SW of Joan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.110, -92.940

Trees and tree limbs were blown down.

Hail, Pope

When
June 13, 4:10 PM CST
Where
Pope County, 1.49 mi SSW of Dover
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.380, -93.130

Thunderstorm Wind, Pope

When
June 13, 4:15 PM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.270, -93.140

Thunderstorm winds blew down trees and power lines.

Thunderstorm Wind, Lincoln

When
June 13, 4:19 PM CST
Where
Lincoln County, 0.9 mi SE of Star City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.940, -91.840

Thunderstorm winds blew down trees.

Thunderstorm Wind, Lincoln

When
June 13, 4:25 PM CST
Where
Lincoln County, 0.86 mi WSW of Cornerville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.843, -91.943

Trees were blown down on State Hwy 11 west of Cornerville.

Thunderstorm Wind, Clark

When
June 13, 4:28 PM CST
Where
Clark County, 0.57 mi W of Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -93.110

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Clark

When
June 13, 4:28 PM CST
Where
Clark County, 1.79 mi SW of Gum Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.060, -93.100

Trees were downed by thunderstorm winds.

Thunderstorm Wind, Drew

When
June 13, 4:35 PM CST
Where
Drew County, 2.4 mi NNE of Plantersville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.780, -91.859

Thunderstorm winds blew down a large tree onto Mt. Zion Rd.

Thunderstorm Wind, Drew

When
June 13, 5:00 PM CST
Where
Drew County, 1.77 mi ENE of Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.677, -91.790

Thunderstorm winds blew down a tree onto Rose Hill Cutoff Rd.

Flash Flood, Calhoun

When
June 13, 5:45 PM CST to 7:45 PM CST
Where
Calhoun County, 1.07 mi NE of Ellisville to 1.44 mi SE of Moro Farm
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.711, -92.337

Flash flooding occurred on U.S. Hwy 167 east of Woodberry, along with several county roads under water.

Hail, Fulton

When
June 14, 4:06 PM CST
Where
Fulton County, 0.89 mi NW of Saddle
Measured
1.75 in hail
Reported by
Public
Coordinates
36.360, -91.640

Hail, Izard

When
June 14, 4:55 PM CST
Where
Izard County, 0.56 mi W of Horseshoe Bend
Measured
1 in hail
Reported by
Public
Coordinates
36.220, -91.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768061, 768062, 768063, 768064, 768065, 768068, 768300, 768314, 768301, 768302, 768309, 768303, 768296, 768304, 768305, 768306, 768372, 768373, 768307, 768308, 768318, 768297, 768298.